Texas, 2012

High Wind in Texas, September 7 to 8, 2012

September 7 to 8, 2012 · NWS MAF · 1 event in 1 county or zone

The passage of a strong cold front resulted in high winds through Guadalupe Pass in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The passage of a strong cold front resulted in high winds through Guadalupe Pass in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 7, 10:32 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 7, 10:32 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1232 AM CDT SAT SEP 8 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
THE STRONG COLD IS JUST NOW MOVING THROUGH FST WHICH MEANS IT HAS
PASSED THROUGH ALL TAF SITES. GUSTY NORTHEAST WINDS ARE KICKING UP
DUST SHOWING ON LOCAL OBS AS EITHER HAZE OR A CLOUD DECK NEAR
BKN020. HOWEVER VISIBILITIES ARE NOT DROPPING BELOW 6SM AND
CEILOMETERS ON THE ASOS ARE INCORRECTLY INTERPRETING THE DUST AS
CLOUDS SO NO TAF SITES ARE ACTUALLY BELOW VFR AT THE MOMENT...NOR
ARE THEY EXPECTED TO DROP BELOW VFR THROUGH THE PERIOD. LIGHT RAIN
NEAR HOB AND CNM IS DISSIPATING AND A MID CLOUD DECK NEAR BKN080
WILL EXIT BY 00Z LEAVING LIGHT WINDS AND A CLEAR SKIES BY THE END
OF THE TAF PERIOD.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL NOON MDT SATURDAY FOR THE FOLLOWING ZONES...
     CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...SOUTHERN
     LEA COUNTY.

TX...WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
     MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
     UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL NOON MDT SATURDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&

10
Hazardous weather outlook, Sep 7, 12:35 PM MST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT FRI SEP 7 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
235 PM CDT FRI SEP 7 2012 /135 PM MDT FRI SEP 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE REGION TONIGHT AND
EARLY SATURDAY.  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN THIS
AFTERNOON AND LAST INTO THE EVENING.  MORE ISOLATED STORMS WILL
OCCUR FURTHER SOUTH AND EAST.  A FEW OF THESE STORMS COULD PRODUCE
GUSTY WINDS OVER 50 MPH...ALONG WITH FREQUENT LIGHTNING STRIKES AND
LOCALLY HEAVY RAINFALL.

WINDY CONDITIONS WILL SPREAD SOUTH ACROSS THE AREA OVERNIGHT
BEHIND THE FRONT.  STRONG NORTHEAST WINDS OF 35 TO 45 MPH...AND
GUSTS NEAR 65 MPH...WILL AFFECT GUADALUPE PASS.  NORTHEAST WINDS
OVER THE REST OF THE AREA WILL BE 25 TO 35 MPH WITH GUSTS NEAR 50
MPH IN A FEW LOCATIONS.  A HIGH WIND WARNING IS IN EFFECT FOR
GUADALUPE PASS...WHILE A WIND ADVISORY IS IN EFFECT FOR THE REST OF
SOUTHEAST NEW MEXICO AND WEST TEXAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS WILL PERSIST SATURDAY MORNING AREAWIDE BEFORE
DIMINISHING HEADING INTO THE AFTERNOON.  THE HIGH WIND WARNING FOR
GUADALUPE PASS...AND THE WIND ADVISORY OVER THE REST OF THE AREA...
ARE BOTH IN EFFECT UNTIL 100 PM CDT/NOON MDT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
September 7, 11:51 PM MST to September 8, 2:05 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Northeast winds of 40-48 mph and occasional gusts to 58 mph occurred in Guadalupe Pass behind a strong cold front.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408784.